Medications and Hearing Loss: What You Should Know (resources)

Hearing loss is a prevalent and often underestimated health issue affecting millions of people worldwide. Age, genetics, and exposure to loud noises are known to contribute to hearing loss, but did you know that in some cases certain medications can also impact hearing.

Some antibiotics, over-the-counter pain relievers, chemotherapy medications, and more can raise the risk of hearing loss. It’s estimated that over 200 types of medications can cause hearing loss. In addition, many medications that can cause hearing loss can also cause tinnitus. Most at risk are older adults and infants.

Because hearing loss from medications is rare, the benefits outweigh the risks. However, it’s good to know if this side effect is possible with your medication. The following are types of medications that can lead to hearing loss.

Understanding Medication-Induced Hearing Loss

Medication-induced hearing loss, also known as ototoxicity, refers to the potential harmful effects that certain drugs can have on your auditory system. Ototoxic drugs can damage the delicate structures of the inner ear, leading to temporary or permanent hearing loss, tinnitus (ringing in the ears), or balance problems.

Common Ototoxic Medications

Before starting a medicine classified as ototoxic, it is a good idea to get a baseline hearing test and balance assessment, and then go for regular testing during treatment. That can help you and your doctor identify any hearing-related side effects early, since medicines often impact high frequency hearing first, so you might not notice the change without a hearing test.

Here are some common medications linked to hearing loss and what you need to know about this potentially life-altering side effect.

  • Over-the counter pain relievers: Patients assume that aspirin, acetaminophen (Tylenol), and non-steroidal anti-inflammatory drugs (NSAIDs) such as Advil and Motrin are harmless because they are widely available without a prescription. However, according to a Harvard study, women who took the pain relievers at least twice a week were more likely to experience hearing loss, and more frequent usage increased the risk by up to 24%.Fortunately, frequent use of low-dose aspirin (100 mg or less) has not been linked to hearing-related side effects. Many older adults take a low dose of the drug daily to prevent cardiovascular disease.
  • Antibiotics like azithromycin:Hearing loss has been linked to several antibiotics. These include macrolide antibiotics, aminoglycosides, and vancomycin. These antibiotics may cause hearing loss by directly damaging structures in your ear, but the exact reason isn’t fully clear.  In clinical studies, varying degrees of hearing loss have been reported with macrolides like azithromycin (Zithromax), erythromycin, and clarithromycin. Aminoglycoside antibiotics like gentamicin and tobramycin are effective at killing bacteria, but intravenous (IV) and topical forms of them can increase the risk of hearing loss. Aminoglycosides are a particularly common cause of hearing loss in children.Vancomycin (Vancocin, Firvanq) is an antibiotic that comes in oral and injectable forms. Both forms have been associated with hearing loss, but most cases are linked to IV vancomycin.The best way to prevent hearing loss from antibiotics is to use short courses of medication and to prioritize antibiotics that cause fewer hearing-related side effects. There are times, however, when a specific antibiotic is needed to treat an infection..
  • Loop diuretics:Medications called loop diuretics are used to treat high blood pressure and fluid retention resulting from heart failure, liver disease, or kidney disease. Among the most commonly used loop diuretics are Lasix (furosemide), Bumex (bumetanide) and Demadex (torsemide).Experts believe these medications interfere with the ionic composition of the fluids in the ear, contributing to hearing loss.Using the lowest dose that will effectively treat the condition helps prevent ototoxicity.
  • Certain chemotherapy drugs:A number of types of cancer can be treated with cisplatin and carboplatin-based chemotherapy drugs. Hearing loss, tinnitus, and balance issues have been reported as side effects of these drugs.
  • Certain Antidepressants: Tricyclic antidepressants and selective serotonin reuptake inhibitors (SSRIs) have been associated with ototoxicity.
  • Quinine-Based Medications: Quinine, used to treat malaria and sometimes found in over the counter products, can cause hearing loss and tinnitus.

It’s important to note that not everyone who takes these medications will experience hearing problems, and the risk can vary depending on factors like dosage, duration of use and individual susceptibility. If you experience hearing loss after starting an antibiotic, consult your healthcare provider.

Trust the Experts at Hearing Services of Delaware

If you are experiencing hearing loss, consider consulting with your local hearing healthcare professionals. Contact us today to schedule an appointment with one of certified hearing care professionals at Hearing Services of Delaware.

© 2024 Hearing Services of Delaware. All right reserved. | Privacy Policy

The purpose of this hearing assessment and/or demonstration is for hearing wellness and to determine if the consumer may benefit from using hearing aids, which may include selling and fitting hearing aids. Products demonstrated may differ from products sold. Assessment conclusion is not a medical diagnosis and further testing may be required to diagnose hearing loss. The use of any hearing aid may not fully restore normal hearing and does not prevent future hearing loss. Hearing instruments may not meet the needs of all hearing-impaired individuals.